New Mexico, 2009

Hail in New Mexico, August 27, 2009

August 27, 2009 · NWS ABQ · 2 events in 2 counties and zones

A frontal boundary surging southwest through the eastern plains combined with a mid level short wave trough pushing south through the northern mountains to spark isolated strong to severe thunderstorms over the east central high plains during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A frontal boundary surging southwest through the eastern plains combined with a mid level short wave trough pushing south through the northern mountains to spark isolated strong to severe thunderstorms over the east central high plains during the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 27 2009

.DISCUSSION...
CONVECTION PRIMARILY FIRING OVER THE CNTRL MOUNTAIN CHAIN AND THEIR
EAST SLOPES THIS PM. GENERAL N TO S DRIFT OF THE STORMS WILL MAKE
CNTRL NM THE FAVORED AREA FOR CONVECTION INTO TONIGHT. STORMS OFF
THE JEMEZ MTNS MAY BE ABLE TO REACH THE ALBUQUERQUE AREA THIS EVE.
ANOTHER E CANYON WIND INTO THE RIO GRANDE VALLEY IS LIKELY TONIGHT
BUT PROBABLY TO A LESSER EXTENT THAN LAST NIGHT. THE FAR W WILL BE
DRY TONIGHT WITH ONLY ISOLATED ACTIVITY THIS EVENING OVER THE ERN
PLAINS.

CENTER OF HIGH PRESSURE WILL REMAIN TO OUR NW FRI. A LITTLE LESS
COVERAGE OF SHOWERS AND STORMS EXPECTED ON FRIDAY WITH A LACK OF
A FRESH SUPPLY OF LOW LEVEL MOISTURE. GOOD SUBSIDENCE IN THE NW
WILL KEEP IT MOSTLY DRY...WHILE STEERING FLOW WILL PREVENT STORMS
FROM MOVING ONTO THE EASTERN PLAINS. CNTRL TO SW AREAS WILL BE
FAVORED FOR CONVECTION ON FRI.

ANOTHER BACK DOOR FRONT WILL SLIDE S ACROSS THE ERN PLAINS THIS
WEEKEND AND PERHAPS INTO THE RIO GRANDE VALLEY. THIS COULD INCREASE
COVERAGE AGAIN OF SHOWERS AND STORMS...ESPECIALLY ON SUN. SPRAWLING
HIGH PRESSURE AREA IS THEN FORECAST TO MOVE OVER NM EARLY NEXT WITH
THE DAILY RECYCLING OF MOISTURE PROVIDING LIMITED ACTIVITY. MODELS
HINT AT THE HIGH DRIFTING E LATER NEXT WEEK...ALLOWING FOR A TROPICAL
TAP OF MOISTURE OVER THE W...THEN A BROAD CYCLONIC FLOW MAY DEVELOP
OVER THE SW AS A TROUGH OF LOW PRESSURE MOVES INTO THE W COAST. CHJ

&&

.AVIATION...
BEEFED UP THUNDERSTORM MENTION IN THE TERMINAL FORECASTS FOR ABQ AND
LVS IN THE NEAR TERM DUE TO STEERING FLOW CONSIDERATIONS. THINKING
THAT SHOWER AND STORMS WILL AFFECT ROW AND TCC A LITTLE LATER TODAY.
STORMS HAVE BEEN SLOW TO GET GOING ACROSS THE EASTERN PLAINS...
PROBABLY DUE TO STABILITY CONCERNS. GUP AND FMN WILL REMAIN WITH VFR
CONDITIONS THROUGH THE REST OF TODAY. SOME STORMS WILL CONTAIN SHORT
DURATION MVFR CONDITIONS...ESPECIALLY BRIEFLY AFFECTING TERMINAL
SITES SUCH AS LVS...TCC AND ROW. OTHERWISE...CREATING SOME MTN TOP
OBSCURATIONS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...WETTING STORMS WILL CONTINUE TO FAVOR THE CENTRAL
MTS THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING. SOME
WETTING RAIN WILL ALSO BE POSSIBLE ACROSS THE EASTERN PLAINS AS THAT
AREA HAS BEEN SLOW TO GET GOING DUE TO LOW LEVEL STABILITY
INHIBITION. AREAS OF THE RIO GRANDE VALLEY SHOULD ALSO OBSERVE
WETTING RAIN ALTHOUGH THE FOOTPRINT WILL BE ON THE SMALLER SIDE.
HUMIDITY RECOVERIES WILL TEND TO BE GOOD TO EXCELLENT ACROSS A LARGE
PORTION OF THE FORECAST AREA...WITH THE EXCEPTION BEING ACROSS THE
FAR
NORTHWEST...ESPECIALLY HIGHER TERRAIN WHERE RECOVERIES ARE EXPECTED
TO BE LESS THAN 60 PCT. SOME SHORT DURATION GUSTY GAP WINDS ARE ALSO
EXPECTED ALONG THE CENTRAL MTN CHAIN TONIGHT.

WETTING RAIN POTENTIAL VIA THUNDERSTORMS WILL CONTINUE TO FAVOR THE
CENTRAL MOUNTAINS FRIDAY AFTERNOON AND EVENING. ALTHOUGH THERE WILL
BE A SLIGHT SHIFT TO THE WEST AS FAR AS THE MAIN FOCUS FOR
THUNDERSTORM COVERAGE. THIS INCLUDES MORE AFFECTS TO THE RIO GRANDE
VALLEY AND AS FAR WEST AS THE CONTINENTAL DIVIDE. WETTING STORMS ARE
EXPECTED TO BE RATHER HIT AND MISS HOWEVER. AS THE UPPER RIDGE
CONSOLIDATES ITSELF TO THE WEST OF THE FOUR CORNERS...THE STEERING
FLOW SHOULD BECOME MORE NORTHEAST TO SOUTHWEST ON FRIDAY. THIS MEANS
THAT THE EASTERN PLAINS SHOULD REMAIN THUNDERSTORM FREE. MINIMUM
HUMIDITY IS EXPECTED TO TREND DOWN BETWEEN 8 TO 20 PCT ACROSS
CENTRAL AND EASTERN AREAS ON FRIDAY WITH A RISE OF 3 TO 7 PCT ACROSS
THE WESTERN THIRD.

FOR SATURDAY...BOTH THE ECMWF AND GFS MODELS DEPICT THE CENTER OF
THE UPPER HIGH OVER THE PHX AND FLAGSTAFF AREA. STEERING FLOWS WITH
THIS UPPER HIGH CONFIGURATION ARE EXPECTED TO BECOME MORE NORTH TO
SOUTH OR NORTHWEST TO SOUTHEAST THUS THUNDERSTORM COVERAGE SHOULD BE
SLIGHTLY DIFFERENT THAN ON FRIDAY. REGARDLESS...RECYCLING OF
MOISTURE IN THE FORM OF ISOLATED TO SCATTERED THUNDERSTORMS OVER THE
HIGHER TERRAIN WILL OCCUR. THIS MEANS THAT STORMS WILL TEND TO BE
DRIER ACROSS THE LOWER ELEVATIONS AND WETTER OVER THE HIGHER
TERRAIN. MINIMUM HUMIDITY VALUES ARE EXPECTED TO TREND SLIGHTLY UP
OVERALL...ESPECIALLY ACROSS THE EASTERN PLAINS...DUE TO A
REINFORCING MOISTURE SURGE FROM THE HIGH PLAINS DURING THE DAY.

THE UPPER HIGH IS EXPECTED TO MEANDER A LITTLE BIT MORE TO THE
SOUTHEAST PLACING THE UPPER HIGH POSITION SOMEWHERE OVER SOUTH
CENTRAL ARIZONA. DURING THIS REPOSITIONING...THE STEERING FLOW
BECOMES A BIT MORE WESTERLY FOR THE STORMS AS RECYCLING OF MOISTURE
CONTINUES. THIS MEANS THAT THE EASTERN PLAINS WILL HAVE A BETTER
CHANCE AT SEEING WETTING STORMS DUE TO STORMS INITIATING OVER THE
HIGHER TERRAIN AND MOVING OUT OVER THE HIGH PLAINS. A RESIDUAL BACK
DOOR FRONTAL SURGE WILL ALSO HELP AS WELL.

THE LATEST MODELS FOR THE EXTENDED PERIOD PROJECT THE UPPER HIGH
SOMEWHERE OVER NEW MEXICO DURING THE MONDAY...TUESDAY PERIOD
ALTHOUGH THERE IS SOME SLIGHT DISAGREEMENT AS TO HOW FAR EAST THE
UPPER HIGH WILL GET. REGARDLESS...TEMPERATURES SHOULD WARM SLIGHTLY
DURING THIS PERIOD AND MOISTURE WOULD BEGIN TO RECYCLE OUT EVEN
FURTHER. THIS MEANS THAT HUMIDITY VALUES OVERALL...WOULD TREND
SLIGHTLY DOWN WHILE THE FOOTPRINT OF WETTING RAIN ALSO TRENDS
SMALLER.

WIND DURING THE NEXT SEVERAL DAYS DOESNT LOOK TO BE ALL THAT STRONG
EXCEPT FOR NEAR CANYON OPENINGS FOUND WITHIN THE CENTRAL MTS. THIS
WOULD BE DUE TO THUNDERSTORM AND BACK DOOR ENHANCED GAP WIND
EFFECTS. OUTFLOWS ORIGINATING FROM SHOWERS AND THUNDERSTORMS WOULD
CREATE THE STRONGEST WINDS ALTHOUGH THEY WOULD BE SHORT IN
DURATION.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  91  56  92 /   5  10  10  10
DULCE...........................  43  86  45  85 /  20  10  10  10
CUBA............................  46  84  46  83 /  20  10  10  10
GALLUP..........................  46  87  49  87 /   5  10  10  10
EL MORRO........................  44  83  45  81 /  10  10  10  20
GRANTS..........................  44  86  48  85 /  10  10  10  10
QUEMADO.........................  45  85  49  81 /  10  10  10  10
GLENWOOD........................  54  90  56  90 /  10  20  20  10
CHAMA...........................  41  80  43  77 /  20  10  10  10
LOS ALAMOS......................  52  81  51  81 /  20  10  10  10
PECOS...........................  49  80  50  82 /  30  20  10  20
CERRO/QUESTA....................  43  80  45  78 /  20  10  10  10
RED RIVER.......................  41  72  38  69 /  20  10  10  20
ANGEL FIRE......................  41  74  37  73 /  20  10  10  10
TAOS............................  48  82  44  80 /  20  10  10  10
ESPANOLA........................  46  90  46  86 /  20  10  10  10
SANTA FE........................  52  83  54  83 /  20  10  10  20
SANTA FE AIRPORT................  53  85  52  85 /  20  10  10  10
ALBUQUERQUE FOOTHILLS...........  60  86  58  86 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  63  88  62  88 /  20  10  10  10
ALBUQUERQUE VALLEY..............  58  89  57  88 /  20  10  10  10
ALBUQUERQUE WEST MESA...........  61  88  60  87 /  20  10  10  10
LOS LUNAS.......................  55  90  55  90 /  20  10  10  10
RIO RANCHO......................  56  89  59  89 /  20  10  10  10
SOCORRO.........................  59  90  57  87 /  20  10  10  10
SANDIA PARK/CEDAR CREST.........  50  83  49  80 /  30  10  10  20
MORIARTY/ESTANCIA...............  48  86  48  84 /  30  20  10  10
CLINES CORNERS..................  51  82  54  81 /  30  20  10  10
GRAN QUIVIRA....................  55  86  52  84 /  30  20  10  10
CARRIZOZO.......................  57  89  52  86 /  30  10  10  10
RUIDOSO.........................  50  78  48  77 /  30  20  10  20
CAPULIN.........................  46  81  48  78 /  10   5   5   5
RATON...........................  47  85  47  82 /  10   5   5  10
LAS VEGAS.......................  48  82  46  80 /  20  10  10  10
CLAYTON.........................  57  87  55  83 /  10   5   0   5
ROY.............................  55  84  55  79 /  10   5   5  10
CONCHAS.........................  60  93  60  86 /  10   5   0  10
SANTA ROSA......................  57  91  52  86 /  20   5   5  10
TUCUMCARI.......................  59  92  58  88 /  10   5   0   5
CLOVIS..........................  60  90  59  87 /  20   5   5   5
PORTALES........................  61  90  57  87 /  20   5   5   5
FORT SUMNER.....................  61  93  58  87 /  20   5   5  10
ROSWELL.........................  64  93  61  92 /  20  10   5  10
PICACHO.........................  58  88  54  88 /  30  10  10  10
ELK.............................  55  83  50  82 /  30  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/50
Hazardous weather outlook, Aug 27, 4:47 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MDT THU AUG 27 2009

NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THIS AFTERNOON AND EARLY EVENING A FEW STRONG THUNDERSTORMS WILL
BE POSSIBLE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
AND ACROSS THE SOUTHEAST PLAINS...WHERE HALF INCH DIAMETER
HAIL...BRIEF HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 27, 12:09 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
109 PM MDT THU AUG 27 2009

NMZ523-533-271945-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
109 PM MDT THU AUG 27 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN SAN MIGUEL AND
NORTHEASTERN TORRANCE COUNTIES...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES EAST OF CLINES CORNERS.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO AND SAN JUAN.
THIS STORM WILL CROSS INTERSTATE 40...BETWEEN MILE MARKERS 225 AND
235.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3490 10520 3481 10562 3517 10570 3524 10536
TIME...MOT...LOC 1908Z 342DEG 9KT 3507 10546

SHOEMAKE
Special weather statement, Aug 27, 12:20 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT THU AUG 27 2009

NMZ529-532-533-271945-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
120 PM MDT THU AUG 27 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTH OF ANTON CHICO.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANTON
CHICO...DILIA...AND TECOLOTITO. THIS STORM WILL MOVE PARALLEL TO
U.S. HIGHWAY 84.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3517 10480 3504 10526 3532 10528 3544 10502
TIME...MOT...LOC 1919Z 339DEG 9KT 3527 10517

SHOEMAKE
Special weather statement, Aug 27, 12:36 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT THU AUG 27 2009

NMZ515-528-272000-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
136 PM MDT THU AUG 27 2009

...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHWESTERN COLFAX AND
EXTREME NORTHWESTERN MORA COUNTIES...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF BLACK LAKE.
MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GUADALUPITA AND LOS
LEFEBRES...AS WELL AS STATE ROAD 120.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3623 10493 3609 10524 3631 10530 3642 10511
TIME...MOT...LOC 1934Z 335DEG 6KT 3627 10516

SHOEMAKE
Special weather statement, Aug 27, 12:54 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT THU AUG 27 2009

NMZ529-532-533-272015-
EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
154 PM MDT THU AUG 27 2009

...STRONG THUNDERSTORM MOVING OVER NORTHWESTERN GUADALUPE COUNTY...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ANTON CHICO. MOVEMENT WAS
SOUTHEAST AT 10 MPH. THIS STORM WAS ALSO PRODUCING VERY HEAVY
RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL
BE POSSIBLE WITHIN A VERY SHORT TIME PERIOD.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COLONIAS...DILIA AND
TECOLOTITO. THIS STORM WILL MOVE TO PARALLEL TO U.S. HIGHWAY 84.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3510 10481 3499 10501 3499 10519 3523 10527
      3528 10507
TIME...MOT...LOC 1952Z 336DEG 8KT 3518 10512

SHOEMAKE
Special weather statement, Aug 27, 1:21 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
221 PM MDT THU AUG 27 2009

NMZ515-528-272045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
221 PM MDT THU AUG 27 2009

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHWESTERN COLFAX
AND NORTHWESTERN MORA COUNTIES...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF PHILMONT SCOUT RANCH TO OCATE. MOVEMENT WAS EAST
AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAYADO AND OCATE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3649 10494 3643 10484 3621 10491 3607 10501
      3607 10521 3635 10522 3651 10513
TIME...MOT...LOC 2019Z 270DEG 7KT 3641 10501 3616 10512

SHOEMAKE
Special weather statement, Aug 27, 2:08 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT THU AUG 27 2009

NMZ523-524-539-272145-
CENTRAL HIGHLANDS-EASTERN LINCOLN COUNTY-SOUTH CENTRAL HIGHLANDS-
308 PM MDT THU AUG 27 2009

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHEASTERN TORRANCE
AND NORTHERN LINCOLN COUNTIES...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM
JUST WEST OF ENCINO TO 6 MILES SOUTHWEST OF CORONA. MOVEMENT WAS
SOUTH SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ENCINO...CEDARVALE...AND DURAN.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

&&

LAT...LON 3473 10543 3466 10530 3405 10544 3407 10571
      3424 10582 3477 10564
TIME...MOT...LOC 2106Z 288DEG 8KT 3469 10552 3418 10565

SHOEMAKE

The radar

The Albuquerque radar (KABX), 41 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bernalillo

When
August 27, 2:10 PM MST
Where
Bernalillo County, 0.93 mi SSW of Tijeras
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.077, -106.385

The nickel sized hail was soft and mushy.

Hail, San Miguel

When
August 27, 4:38 PM MST to 4:54 PM MST
Where
San Miguel County, 0.69 mi S of Trujillo
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -104.690

Hail started with an accumulation of peas then grew in size up to quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185099, 184874.